How to Cope with a Metallic Taste in Mouth
Medications and other medical treatments have possible side effects that can range from mildly bothersome symptoms to life-threatening complications. One possible side effect of medications and cancer treatments is a metallic taste in mouth. This may seem like a simple annoyance, but the problem can interfere with the person's ability to eat and drink.
A change in how food tastes due to medication, illness, or injury is known as dysgeusia. Vitamins, pregnancy, and tooth decay can cause dysgeusia. When someone develops this side effect, all the food and beverages that they consume may have a metallic taste. Imagine every meal and snack tasting like metal. When someone with this side effect drinks something, the beverage may have a metallic taste like food does to them.
The taste of metal may be so revolting to people who develop this condition that they may avoid eating and drinking. I know of one woman who developed dysgeusia who was so annoyed by the condition that she stopped eating and drinking. At first, the doctor was not very empathetic to her side effect. However, he changed her prescription when she explained what it was like for everything to taste like metal. Dysgeusia can be a difficult side effect for people to understand how unpleasant it is unless they have experienced it.
Changing the prescription is not always a viable option. Cancer treatments commonly cause dysgeusia. The patient may need to tolerate this side effect until the series of treatments are over. There are a few things to help a patient cope with this unpleasant side effect.
Some people find it helpful to use nonmetallic flatware when eating. People may cringe at the thought of having to use disposable plastic flatware that breaks whenever the person tries to cut their meat. That type of disposable utensils may be fine for a picnic, but there are attractive, durable alternatives for everyday use that have been designed especially for people who have a metallic taste in mouth.
Other metallic taste in mouth home treatment includes taking a zinc supplement and using a baking soda and salt solution to brush the teeth. Before adding a zinc supplement to the daily routine, the person should consult the doctor to make sure it will not interfere with any prescription medications. Though some people find brushing their teeth with a mixture of baking soda and salt twice a day to be helpful in alleviating the metallic taste, some people cannot tolerate the taste and find it to be ineffective.
Keeping the mouth moist and drinking citrus juices helps reduce the metallic taste in mouth for some people. Some may find it helpful to eat tart foods. The tart juices and foods help stimulate saliva production.
If the side effect is interfering with the person's ability to eat, the doctor should be notified. With some metallic taste in mouth home treatment, the person may be able to manage to cope with this bothersome side effect until the medication can be discontinued or changed by the physician.
More by this Author
Many people recognize common locations of eczema to be on the hands, elbows, knees, and face. There are actually many types of eczema that can affect different parts of the body. Ear eczema is one of those types of...
Targeting individuals are people who believe they are being watched or controlled by the government or others. A targeted individual perceives people as gang stalking them to monitor their activity. Delusions of...
Red dots on foot can have several causes like metal deposits, cherry angiomas, or eczema. Some red spots on feet can be treated at home. Here is more information about causes of red dots on feet.